Michigan, 2022

Flash Flood and Heavy Rain in Michigan, July 4, 2022

July 4, 2022 · NWS MQT · 2 events in 1 county or zone

Heavy rain estimates of 4 to 5 inches from early morning through late afternoon caused a washout of Norwich Road in Ontonagon County 13 miles south of Highway M-64.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Heavy rain estimates of 4 to 5 inches from early morning through late afternoon caused a washout of Norwich Road in Ontonagon County 13 miles south of Highway M-64.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 4, 1:00 AM EST, 1 hour earlier.

Area forecast discussion, Jul 4, 1:00 AM EST, 1 hour before
Area Forecast Discussion
National Weather Service Marquette MI
200 AM EDT Mon Jul 4 2022

.SHORT TERM...(Through early this evening)
Issued at 128 PM EDT SUN JUL 3 2022

Through early afternoon, Yoopers experienced another great weather
day. Highs so far have climbed into the 70s and some folks saw
mostly clear skies give way to diurnally driven cu. There's also
been some quick moving mid-level clouds have been observed on GOES
16 vis imagery here and there.

Upstream clouds are tied to isentropic lift along and ahead of a
warm front that's lifting toward the Upper Great Lakes. For the
remainder of the afternoon and into the evening hours, expecting
cloud cover to increase near the stateline and some shower
activity to move into western Lake Superior and far western Upper
Michigan. There's a chance for some thunderstorms, but a bulk of
the instability is expected to remain south of the forecast area,
at least through this forecast period.

.LONG TERM...(Tonight through Sunday)
Issued at 153 AM EDT MON JUL 4 2022

Except for troughing tonight into Tuesday and again on Thur/Fri,
Canadian high pressure prevails throughout the extended period.
This should result in near to below normal temperatures and
precip with active lake breezes. The coolest conditions are
expected near the Lake Superior shoreline.

Starting with tonight, scattered showers and thunderstorms are
expected to be ongoing at 00Z as an upper level trough approaches
from the west. Operational and ensemble guidance is now in generally
good agreement that a surface low will be positioned over our CWA at
12z Tuesday. This surface low tracks southeast over the Lower Great
Lakes by 00z Wednesday allowing the first wave of Canadian surface
ridging to build in. North winds off Lake Superior are expected
behind the cold front and model soundings indicate a saturated
boundary layer inversion that reaches about 3 kft depth. This
suggests a period of marine fog, low stratus, and perhaps even some
drizzle for the upslope areas when the surface low makes its
closest approach. Radiation fog could develop Tuesday night as
surface ridging builds in. Overall, timing and coverage of the fog
potential remains unclear with at least patchy fog possible from
this morning through Wednesday morning.

Forecast confidence increases going into Wednesday when surface
ridging is expected. Models show slightly cooler than normal 850
mb temps, but abundant sunshine should still warm temperatures to
near normal values. Light synoptic winds suggest lake breezes
should be active, especially with GLERL data indicating average
Lake Superior SSTs about 15-17C cooler than forecast max temps.
While on the topic, GLERL data indicates Lake Superior SSTs are
currently among the three coldest years since 1995. At this point,
folks along the Lake Superior shoreline should expect the cool
waters to influence their temperatures for the remainder of the
summer.

Surface ridging slides east Wednesday night into Thursday as the
next surface trough moves across the Upper Great Lakes. Ensemble
guidance keeps the best moisture south of our area, but there still
a chance of showers and a few thunderstorms Wednesday night through
Thursday. Looking further ahead, there's good ensemble agreement
that another Canadian surface ridge builds south into the area by
next weekend. There is therefore above normal confidence that next
Saturday will be superb weather so plan to get outside and enjoy it!
&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 126 AM EDT MON JUL 4 2022

VFR conditions will continue through the first few hours of this TAF
period before conditions begin to fall into MVFR, potentially into
IFR at CMX/SAW, late overnight/this morning. Confidence in timing
and placement of any showers and thunderstorms has increased, but
still remains low through this TAF period. It appears as though
there will be two separate chances of showers and embedded
thunderstorms - once this morning, and then another (more uncertain)
chance this afternoon/evening.

Low-level moisture, combined with rain chances and upslope winds at
CMX/SAW could bring a period of IFR cigs this morning. Southerly
winds downslope into IWD, which should keep conditions in VFR,
potentially high-end MVFR.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 153 AM EDT MON JUL 4 2022

Outside of a few NErly gusts exceeding 20 knots across western
portions of Lake Superior today into tonight, winds are anticipated
to stay below 20 knots through week's end.

Patchy to perhaps areas of fog are anticipated to develop over Lake
Superior, perhaps as early as this morning. Fog is most likely
tonight into Tuesday morning when a surface trough moves through.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...JTP
LONG TERM...EK
AVIATION...JAW
MARINE...EK
Hazardous weather outlook, Jul 3, 2:40 PM EST, 11 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
340 PM EDT Sun Jul 3 2022

MIZ001>007-009>014-084-085-041945-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
340 PM EDT Sun Jul 3 2022 /240 PM CDT Sun Jul 3 2022/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

There is a chance of thunderstorms late tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms on Independence Day into
Monday night. Some moderate to localized heavy rainfall will be
possible.

There is a slight chance of thunderstorms Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-041945-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
340 PM EDT Sun Jul 3 2022 /240 PM CDT Sun Jul 3 2022/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Thunderstorms are possible tonight. Some patchy dense fog will
also be possible, particularly in areas that receive rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is chance of thunderstorms on Independence Day into Monday
night. Some patchy dense fog will also be possible through early
Tuesday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-041945-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
340 PM EDT Sun Jul 3 2022

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Thunderstorms are possible tonight, mainly after midnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are possible on Independence Day through Tuesday
morning.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

WFO MQT

The radar

The Marquette radar (KMQT), 142 km away, was scanning. The volume nearest the first event began at 06:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Ontonagon

When
July 4, 2:00 AM EST to 3:00 PM EST
Where
Ontonagon County, 6.12 mi ESE of White Pine to 6.17 mi ESE of White Pine
Cause
Heavy Rain
Property damage
$20,000
Reported by
Social Media
Coordinates
46.686, -89.388

Heavy rain estimates of 4 to 5 inches from early morning through late afternoon caused a washout of Norwich Road in Ontonagon County 13 miles south of Highway M-64.

Heavy Rain, Ontonagon

When
July 4, 2:00 AM EST to 4:00 PM EST
Where
Ontonagon County, 15.51 mi NE of Firesteel
Property damage
$2,000
Reported by
Public
Coordinates
47.008, -88.960

There was a public report of an estimated three inches of heavy rain by Misery Bay in Ontonagon which caused minor flooding around the garage and yard of the property there.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2022Every state in 2022This day in weather historyWarnings in Michigan, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044359, 1044362.